Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 391, NWS Jackson, MS

July 27, 2002Hinds County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 27, 2002, 6:24 PM CDT for Hinds County, Mississippi. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2002, 6:24 PM CDT (23:24 UTC)
Expired
Jul 27, 2002, 7:10 PM CDT
In force
46 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Hinds County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.4 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2002-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 867 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2002-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
867 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-71 m²/s²
0-3 km storm-relative helicity
-65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

940 
WUUS54 KJAN 272324
SVRJAN
MSC049-280010-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
623 PM CDT SAT JUL 27 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HINDS COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 710 PM CDT

* AT 623 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF RAYMOND...OR ABOUT 13 MILES
  SOUTHWEST OF CLINTON...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR RAYMOND...EDWARDS AT 630 PM CDT
  BE NEAR BOLTON AT 645 PM CDT
  BE NEAR CLINTON AT 655 PM CDT

HAIL TO THE SIZE OF DIMES...DAMAGING WINDS AND TORRENTIAL RAIN ARE 
EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE 
THE STORM PASSES.

LAT...LON 3221 9066 3218 9039 3246 9028 3249 9056

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 1:28 PM CDT, 4 hours 56 minutes earlier.

Area forecast discussion, Jul 27, 1:28 PM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
120 PM CDT SAT JUL 28 2002

MAIN FORECAST ISSUE THIS PACKAGE...
RAIN CHANCES SUNDAY...AND IN EXTENDED PERIODS.

UPPER LEVEL RIDGE AND SUBSIDENCE ACROSS THE SOUTHEAST FIGHTING THE
COMBINATION OF OVER 2 INCHES PRECIPITABLE WATER VIA KJAN UPPER AIR
DATA...AN 850 MB TROF ACROSS ALABAMA AND EASTERN MS...AN ACTIVE SEA
BREEZE FRONT...AND PROJECTED LATE AFTERNOON CAPES OVER 4000 J/KG
INTO THE CENTRAL MS/LA.  THUS...THUNDERSTORM ACTIVITY WILL BE A TAD
HIGHER TODAY THAN ON FRIDAY...AND SEE NO REASON FOR A REPEAT ON
SUNDAY.

DURING THE EARLY PART OF THE WEEK...THE UPPER LEVEL RIDGE OVER THE
AREA WILL BREAK DOWN...ALLOWING FOR DISTURBANCES TO MOVE CLOSER TO
REGION...ESPECIALLY AFTER WEDNESDAY.  IN ADDITION AND AS MENTIONED
BY PREVIOUS SHIFTS...MODELS SHOWING SIGNS OF DEVELOPMENT OF EASTERLY
WAVE...WHICH LOOKS REASONABLE AT THIS POINT.  SO...WE ARE STILL ON
TRACK TO SEE AN INCREASE OF DIURNAL SHOWER/THUNDERSTORM ACTIVITY AS
WEEK PROGRESSES...BUT WILL CONTINUE TO KEEP SCATTERED FOR WORDING
UNLESS LATER SIGNS SHOW ANYTHING DIFFERENT.

GUIDANCE TEMPERATURES TOUGH TO BEAT IN THIS REGIME WITH HIGHS IN 90S
AND LOWS IN 70S.  JPS/01

JAN   74  94  74  93  74/  20  30  20  30  10
MEI   73  94  74  94  74/  20  40  20  40  10

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

In the hours before

Special weather statement, Jul 27, 1:57 PM CDT, 4 hours 27 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
281200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
157 PM CDT SAT JUL 27 2002

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI THIS
AFTERNOON AND EVENING. ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP
OVER AREAS...ALONG AND SOUTH OF INTERSTATE 20. DAMAGING WINDS
GUSTS TO 70 MPH WILL BE POSSIBLE. WIDESPREAD SEVERE STORMS ARE
NOT EXPECTED. MOST OF THE ACTIVITY WILL DISSIPATE BY 8 PM.

THE COMBINATION OF HEATING MOISTURE AND INSTABILITY WILL LEAD TO
THUNDERSTORMS THIS AFTERNOON. WHILE MORE THUNDERSTORMS DEVELOP
ALONG THE SEABREEZE AND SPREAD NORTH INTO THE AREA. WITH THE BEST
MOISTURE AND INSTABILITY OVER AREAS ALONG AND SOUTH OF INTERSTATE
20...A FEW STORMS MAY BECOME SEVERE. DAMAGING STRAIGHT LINE WINDS
FROM 60 TO 70 MPH...HEAVY RAIN AND DANGEROUS LIGHTNING WILL BE
POSSIBLE.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL FOR SEVERE WEATHER OPERATIONS...IS
NOT ANTICIPATED.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Local storm report, Jul 27, 6:18 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
618 PM CDT SAT JUL 27 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    4S FAYETTE ON HWY 61      MS   WIND DAMAGE
07/27/02   JEFFERSON                      LARGE TREE DOWN.
                                          POWERLINES DOWN.REPORTED
                                          BY SW ELECTRIC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 4:12 PM CDTSevere Thunderstorm WarningJANJefferson38 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.